[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.176.107. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 18, 1981

Laetrile-Induced Agranulocytosis

Author Affiliations

From the Department of Medicine, Greenwich Hospital Association, Greenwich, Conn.

JAMA. 1981;246(24):2841-2842. doi:10.1001/jama.1981.03320240049025
Abstract

PROPONENTS of laetrile claim it is beneficial and safe. Opponents point to the lack of proof of its efficacy, the delay in seeking more effective therapy its use may entail, and the risk of death or illness from cyanide poisoning resulting from its use. We report the case of a patient in whom agranulocytosis developed, apparently due to laetrile.

Report of a Case  On May 10, 1980, a 61-year-old woman who had been treating herself with laetrile for five years was admitted to Greenwich (Conn) Hospital because of sudden onset of rigors with fever (temperature to 39.4 °C). She had had a simple right mastectomy with axillary lymph node dissection for infiltrating ductal carcinoma in 1966. In 1975 a second primary developed and she underwent a left modified radical mastectomy, followed by a course of fluorouracil. She received five doses of 500 mg intravenously during June and July 1975, but

×